Alert archive / Kansas / Tornado Warnings in 2025

Tornado Warning 17, NWS Goodland, KS

May 18, 2025Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this tornado warning at May 18, 2025, 7:15 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2025, 7:15 PM CDT (00:15 UTC)
Expired
May 18, 2025, 7:30 PM CDT
In force
15 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 111 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:57 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2754 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 599 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2754 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
599 m²/s²
0-3 km storm-relative helicity
675 m²/s²
Significant tornado parameter
11.3
Supercell composite
45.1

Open this sounding in Storm Lab

The text

As transmitted.

129 
WFUS53 KGLD 190015
TORGLD
KSC063-179-190030-
/O.NEW.KGLD.TO.W.0017.250519T0015Z-250519T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
715 PM CDT Sun May 18 2025

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  South central Sheridan County in northwestern Kansas...
  North central Gove County in west central Kansas...

* Until 730 PM CDT.

* At 715 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Grainfield, moving northeast at 35 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Sheridan and north central Gove Counties.

This includes Interstate 70 in Kansas between mile markers 90 and
100.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3900 10051 3910 10056 3924 10051 3917 10027
      3905 10041
TIME...MOT...LOC 0015Z 205DEG 31KT 3910 10047 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Alexander
1 follow-up statement
637 
WWUS53 KGLD 190026
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
726 PM CDT Sun May 18 2025

KSC063-179-190035-
/O.EXP.KGLD.TO.W.0017.000000T0000Z-250519T0030Z/
Sheridan KS-Gove KS-
726 PM CDT Sun May 18 2025

...THE TORNADO WARNING FOR SOUTH CENTRAL SHERIDAN AND NORTH CENTRAL
GOVE COUNTIES WILL EXPIRE AT 730 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 900 PM CDT for northwestern
and west central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

Remember, a Severe Thunderstorm Warning still remains in effect for
Sheridan county.

Remember, a Tornado Warning still remains in effect for Sheridan and 
Gove counties.

&&

LAT...LON 3900 10051 3910 10056 3924 10051 3917 10027
      3905 10041
TIME...MOT...LOC 0025Z 205DEG 31KT 3916 10043 

$$

Alexander

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 18, 6:49 PM CDT, 26 minutes earlier. Its key messages:

  • Severe storms are forecast for this afternoon and evening, mainly between 3-8 PM MDT. While the majority of the area has a chance for severe storms, locales along and north of Interstate 70 are favored. Very large hail, damaging wind gusts and a few tornadoes are possible.
  • Strong SW winds will develop behind a northward advancing dryline this afternoon, mainly along and south of I-70 where sustained winds at 30-40 mph may gust up to 55 mph for several hours prior to sunset.
  • A few severe storms are possible east of Highway 83 Monday afternoon/evening. Severe weather potential may largely be confined to central and eastern Kansas.
Area forecast discussion, May 18, 6:49 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
549 PM MDT Sun May 18 2025

.KEY MESSAGES...

- Severe storms are forecast for this afternoon and evening,
  mainly between 3-8 PM MDT. While the majority of the area has
  a chance for severe storms, locales along and north of
  Interstate 70 are favored. Very large hail, damaging wind
  gusts and a few tornadoes are possible.

- Strong SW winds will develop behind a northward advancing
  dryline this afternoon, mainly along and south of I-70 where
  sustained winds at 30-40 mph may gust up to 55 mph for several
  hours prior to sunset.

- A few severe storms are possible east of Highway 83 Monday
  afternoon/evening. Severe weather potential may largely be
  confined to central and eastern Kansas.

&&

.UPDATE...
Issued at 406 PM MDT Sun May 18 2025

Quick update to increase pops and add some blowing dust to the
plains based on recent radar and observation trends. Followed a
blend to the NAMNest in the short term with more coverage of
pops north of I-70. -KT

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1155 AM MDT Sun May 18 2025

Shortwave energy rounding the eastern periphery of the western
CONUS trough will lift NNE-NE from the 4-Corners to northeast CO
will foster the development of a modest lee cyclone over
eastern Colorado and extreme western Kansas this afternoon.
Southerly flow on the eastern periphery of the upper trough (in
the lee of the central-southern Rockies) and deep vertical
mixing will assist the northward advancement of a pronounced
dryline this afternoon. By 00Z, guidance suggests that the NW-
SE oriented dryline will be situated along/near a line extending
southeastward from Yuma to Goodland and Scott City.
Environmental conditions are quite favorable for robust severe
weather, especially with southern and eastern extent into
central KS.. where rich low-level moisture beneath a pronounced
elevated mixed layer (700-500 mb lapse rates ~9 C/km) will
foster strong instability (3000-4000 J/kg mlcape). Current and
recent convection allowing guidance indicate two potential areas
of development along the dryline this afternoon: [1]
along/north of I-70 over portions of Yuma-Cheyenne-Sherman
counties ~21-22Z and [2] south of I-70 and along/east of Highway
83 (Gove County) ~22-23Z. Given that right-mover motion will be
from the SSW-SW (200-220 degrees) at ~30 knots, the 'window of
opportunity' for severe weather in the NWS Goodland county
warning area will be fairly short in duration (~4 hours), mainly
between ~21-02Z. Discrete supercells are likely to be the
primary mode. All severe hazards are on the table. Additional
development will occur the Goodland county warning area after
convection exits (~03-04Z this evening).. Strong southwest winds
and profoundly dry conditions are expected behind the dryline
(along/south of I-70), where forecast soundings indicate 35-45
knot flow throughout a very deep mixed layer.. and sustained
winds at 30-40 mph may gust up to 55 mph for several hours prior
to sunset.

Mon-Mon night: The western CONUS trough will evolve into a
broad (albeit complex) upper level low that slowly progresses
east across the Central/Northern Plains in this period. Guidance
suggests that shortwave energy lifting NNE into western Nebraska
(tonight) will evolve into cut-off, vertically stacked low over
South Dakota on Mon. In the lower levels.. a surface trough will
extend southward through central Nebraska and Kansas. While
scattered showers/storms are possible during the afternoon,
current indications are that.. severe weather potential will
likely be relegated to central-eastern KS (east of Hwy 283).

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 1218 PM MDT Sun May 18 2025

For the extended period starting Tuesday a surface low remains
in place around the South Dakota/Minnesota/Nebraska/Iowa state
lines as breezy to gusty NW winds are forecast to continue
across the area in response to this low. Wind gusts of 45-55 mph
are currently forecast with sustained winds around 25-35 mph as
30 knot 850mb jet remain in place during the afternoon and a
45-50 knot 700mb jet remains in place, assuming if some mixing
can occur then would not be surprised if a rogue 60 mph gust
occurs if these trends hold. At this time Tuesday is forecast to
remain dry but if the low sets up a little further west then
some vorticity maxima may lead to some spotty showers through
the afternoon as well.

Wednesday morning as this low moves it a cold front and
associated surface high is forecast to move into the area which
is forecast to drop Wednesday morning lows into the 30s. An
associated surface high also moves into the area with the front
which is forecast to bring a period of lighter winds before they
shift to the west. If this shift to the west is slower to occur
then temperatures may drop even further which may bring some
frost or maybe freeze concerns to portions of the area which
would be impactful given we are well past our climatological
last freeze date. Luckily this surface high is forecast to be
short lived as a lee trough ahead of western CONUS ridging
develops and pushes this out of the area. Some guidance does
indicate a weak wave moving through with this activity which may
try to spark some storms during the evening hours so will need
to keep an eye on this.

Thursday and through the remainder of the extended period weak
mid level ridging is forecast to take place across the Inter
Mountain west which if current placement holds puts the region
on the eastern periphery of this feature. Typically in these
patterns weak waves that are not handled well by long range
deterministic guidance moves through the area; what makes this
interesting is that there are already some signals are some
embedded waves which makes me think that another active pattern
may emerge late week and next weekend. With this still being 5-7
days out a lot can and will change but it does appear that
additional potential for severe weather may return again for
portions of the area.

As for temperatures for the extended period. Tuesday is
forecast to start out fairly cool with high sin the mid 60s to
low 70s across the area before warming back into the upper 70s
my Wednesday and into the mid 80s again Friday especially as
that ridge begins to make itself known. For low temperatures as
mentioned above, some concern for frost and maybe freeze to
start the period before a recover to more seasonable lows in the
upper 50s and mid 50s by the latter portion of the week.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 544 PM MDT Sun May 18 2025

Stronger storms have cleared to the east of KGLD, though some
weaker showers and thunderstorms will be possible through 02z.
Meanwhile, thunderstorms will spread into MCK around 01z with a
better chance of strong to severe thunderstorms with gusts to
around 50 kts or greater, hail and vis restrictions due to heavy
rainfall. Cigs at MCK will drop back into MVFR category with the
passage of thunderstorms and remain that way overnight. Winds
will shift around from the northwest to north at both terminals
Monday morning with gusts to around 25-30 kts. This will break
cigs at KMCK with VFR conditions returning. North winds will
continue around 25 kts through the afternoon at both terminals
with variable VFR cloudiness through the afternoon. -KT

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blowing Dust Advisory until 7 PM MDT /8 PM CDT/ this evening
     for KSZ013-014-027-028-041-042.
CO...Blowing Dust Advisory until 7 PM MDT this evening for COZ091-
     092.
NE...None.

&&

UPDATE...99
SHORT TERM...KAK
LONG TERM...Vincent
AVIATION...99
Hazardous weather outlook, May 18, 5:40 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
440 PM MDT Sun May 18 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192245-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
440 PM MDT Sun May 18 2025 /540 PM CDT Sun May 18 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Severe storms are forecast for this afternoon and evening, mainly
between 3 PM and 8 PM MDT. While the majority of the area has a
chance for severe storms, locales along and north of Interstate 70
are favored. Very large hail, damaging wind gusts and a few
tornadoes are possible. Please keep a close eye on the weather
through this evening and promptly take shelter if severe weather
threatens.

Strong southwest winds will develop behind the dryline this
afternoon, mainly along and south of Interstate 70 where sustained
winds at 30 to 40 mph may gust up to 55 mph. Wind of this magnitude
may create difficult travel conditions, especially for high profile
vehicles. Localized reductions in visibility associated with blowing
dust are possible. Strong winds and exceptionally dry conditions
will
also foster a very high grassland fire danger.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A few severe storms are possible Monday afternoon and evening,
mainly east of Highway 83.

.SPOTTER INFORMATION STATEMENT...

Reports of severe weather are appreciated today!

In the hours before

Local storm report, May 18, 6:58 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
558 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     Tornado          1 NE Max                40.12N 101.39W
05/18/2025                   Dundy              NE   NWS Employee

            Off duty NWS employee reported tornado just
            east of Max and north of Highway 34.

&&

KAK
Local storm report, May 18, 6:59 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
559 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Tornado          1 WSW Stratton          40.15N 101.24W
05/18/2025                   Hitchcock          NE   Storm Chaser

            Video of a tornado moving over Highway 34.

&&

KAK
Local storm report, May 18, 7:04 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
604 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     Hail             4 NNW Stratton          40.20N 101.27W
05/18/2025  M2.00 Inch       Hitchcock          NE   Public

            Caller reported two inch hail along with
            broad rotation.

&&

KAK
Local storm report, May 18, 7:05 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
605 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Tornado          1 ENE Grinnell          39.13N 100.61W
05/18/2025                   Gove               KS   Storm Chaser

            Multiple reports of tornado just east of
            Grinnell. One report of it roping out.

&&

KAK
Local storm report, May 18, 7:09 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
609 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     Hail             Wray                    40.07N 102.23W
05/18/2025  M1.00 Inch       Yuma               CO   Public

            Report of quarter sized hail in Wray.

&&

KAK
Local storm report, May 18, 7:12 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
612 PM MDT Sun May 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     Hail             4 W Grainfield          39.11N 100.55W
05/18/2025  E1.00 Inch       Gove               KS   Storm Chaser

            Chaser report of one inch hail on Interstate
            70.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:10 PM CDTSevere Thunderstorm WarningGLDCheyenne50 min
May 18, 7:10 PM CDTTornado WarningGLDSheridan20 min
May 18, 7:26 PM CDTTornado WarningGLDCheyenne34 min
May 18, 7:34 PM CDTTornado WarningGLDCheyenne26 min
May 18, 7:35 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan40 min
May 18, 7:47 PM CDTSevere Thunderstorm WarningGLDGraham25 min
May 18, 7:55 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins35 min
May 18, 8:10 PM CDTSevere Thunderstorm WarningGLDGraham, Norton62 min
May 18, 8:27 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins78 min
May 19, 3:39 PM CDTSpecial Weather StatementGLDWallace21 min
May 19, 3:46 PM CDTSpecial Weather StatementGLDWallace14 min
May 19, 3:54 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita36 min
May 19, 4:25 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita50 min
May 19, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDLogan, Wichita22 min
May 19, 6:01 PM CDTSpecial Weather StatementGLDGove14 min
May 19, 6:07 PM CDTSpecial Weather StatementGLDGove23 min
May 19, 6:14 PM CDTSpecial Weather StatementGLDGove31 min
May 19, 6:40 PM CDTSpecial Weather StatementGLDGove20 min

Nearby

Tornado Warnings in Kansas, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.